A new local case of vaping-associated lung injury was confirmed on Wednesday, Jan. 8, by the County Health and Human Services Agency.
To date, 43 cases of vaping-associated lung injury have been reported among San Diego County residents, while an additional three cases are under investigation. While there have been no local deaths, all patients had to be hospitalized.
You may have noticed that cannabidiol (CBD) seems to be available almost everywhere, and marketed as a variety of products including drugs, food, dietary supplements, cosmetics, and animal health products. Other than one prescription drug product to treat two rare, severe forms of epilepsy, the U.S. Food and Drug Administration (FDA) has not approved any other CBD products, and there is very limited available information about CBD, including about its effects on the body.
Officials at the Centers for Disease Control and Prevention say there has been a breakthrough in the investigation into the outbreak of vaping-related lung injuries that has led to the deaths of 39 people and sickened more than 2,000 others.
Investigators announced Friday that they have detected a chemical compound called vitamin E acetate in all the samples of lung fluid collected from 29 patients who were hospitalized after vaping, suggesting a possible culprit for the spate of lung injuries that has swept across the U.S.
The U.S. Centers for Disease Control and Prevention (CDC) is encouraging clinicians to report cases of significant respiratory illness of unclear etiology and a history of vaping to the appropriate state and/or local health department.
According to the CDC, as of August 14, 2019, 30 cases of severe pulmonary disease have been reported to the Wisconsin Department of Health Services (DHS). Using a case definition drafted by DHS, 15 cases are confirmed (ages 16-34 years) and 15 cases are still under investigation (ages 16-53 years). Patients presented with respiratory symptoms including cough, shortness of breath, and fatigue. Symptoms worsened over a period of days or weeks before admission to the hospital. Other symptoms reported by some patients included fever, chest pain, weight loss, nausea, and diarrhea. Chest radiographs showed bilateral opacities, and CT imaging of the chest demonstrated diffuse ground-glass opacities, often with sub-pleural sparing. Evaluation for infectious etiologies was negative among nearly all patients.
Some patients experienced progressive respiratory compromise requiring mechanical ventilation but subsequently improved with corticosteroids. All patients reported “vaping” (i.e., use of e-cigarette devices to aerosolize substances for inhalation) in the weeks and months prior to hospital admission. Many have acknowledged recent use of tetrahydrocannabinol (THC)-containing products while speaking to healthcare personnel or in follow-up interviews by health department staff; however, no specific product has been identified by all cases, nor has any product been conclusively linked to this clinical syndrome. DHS is working with the Wisconsin State Lab of Hygiene and the U.S. Food and Drug Administration to investigate the possible cause of these illnesses by testing patient specimens and vaping products.